Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Tucson, AZ

August 6, 2022Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2022, 7:27 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 7:27 PM MST (02:27 UTC)
Expired
Aug 6, 2022, 8:15 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS55 KTWC 070227
SVRTWC
AZC003-070315-
/O.NEW.KTWC.SV.W.0113.220807T0227Z-220807T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
727 PM MST Sat Aug 6 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 815 PM MST.

* At 727 PM MST, a severe thunderstorm was located over Tombstone, or
  18 miles northeast of Sierra Vista, moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Whetstone, Huachuca City, St. David, Tombstone,
  Kartchner Caverns State Park, Fort Huachuca, Fairbank and
  Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0227Z 098DEG 22KT 3173 11007 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
2 follow-up statements
050 
WWUS55 KTWC 070242
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
742 PM MST Sat Aug 6 2022

AZC003-070315-
/O.CON.KTWC.SV.W.0113.000000T0000Z-220807T0315Z/
Cochise-
742 PM MST Sat Aug 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 742 PM MST, a severe thunderstorm was located 7 miles northwest of
Tombstone, or 14 miles southeast of Benson, moving west at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, St. David, Tombstone,
Kartchner Caverns State Park, Fort Huachuca, Fairbank and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0242Z 103DEG 22KT 3177 11018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
050 
WWUS55 KTWC 070305
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
805 PM MST Sat Aug 6 2022

AZC003-070315-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-220807T0315Z/
Cochise-
805 PM MST Sat Aug 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 815 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3189 10977 3146 11007 3154 11045 3191 11043
TIME...MOT...LOC 0305Z 098DEG 22KT 3178 11029 

$$

GEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:27 PM MST, 4 hours earlier.

Area forecast discussion, Aug 6, 3:27 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Sat Aug 6 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will develop Sunday and persist through this coming week as the
upper high becomes centered over the Four Corners region. Daytime
temperature will remain near seasonable readings.

&&

.DISCUSSION...The upper-pattern is defined by a high pressure area
centered over NW Kansas with a ridge axis extending to the southwest
into SW Arizona...and an impressive inverted trough (as evidenced
with a beautiful swirl on the Water Vapor Satellite imagery) over
western portions of Texas.

Today/tonight is a transition day as the upper ridge axis continues
to lift north...allowing for the inverted trough to move west toward
SE Arizona. Although confidence is moderately high that Sunday will
be an active day across the entire forecast area, sometimes the
transition days can sneak up on us with stronger storms than
expected. In this case, the nose of the inverted trough doesn't
really begin to impact our neck of the woods until late this
evening/overnight...out of phase with peak surface
heating. I wouldn't be surprised to see a few storms get a bit frisky
this evening along the Arizona/Mexico border but confidence
is low with the coverage and intensity of the storms this
afternoon/tonight. It may be a situation that the majority
of the storm activity occurs after midnight with the increased
instability aloft.

The more favorable location tonight will be further south in Sonora
Mexico where a large complex is expected to develop. This system
will be important because it will help initiate a surge of
moisture to quickly move northward up the Gulf of California and
spill into the lower deserts of Arizona Sunday morning giving us a
key ingredient for heavy rainfall Sunday across the western
portions of the forecast area.

The inverted trough eventually moves into Southeast Arizona Sunday
afternoon...and is looking to be quite impactful for the region. The
dynamics associated with this feature, along with stronger shear and
the overall increase of surface moisture will result in enhanced
thunderstorm activity across all of Southeast Arizona, with a more
elevated potential for severe thunderstorms and/or flash flooding
over the typical Monsoon day.

The 12z SPC HREF (High Resolution Ensemble Forecast) has latched
onto a strong solution for our neck of the woods with a sustained
potential for wind gusts in excess of 50 kts from Tucson west Sunday
evening. This helps increase my confidence that we will experience
widespread blowing dust issues across Pima and Southeast Pinal
counties...including the potential for a Haboob formation.

In addition to the wind and blowing dust threat, the 12z SPC HREF 24
hour QPF LPMM or localized probability matched mean for 24 hour QPF
amounts indicated a large area between 1 and 2 inches of
rainfall tomorrow across Santa Cruz and Pima county. Given the
saturated soils across the area, this makes the potential
for flash flooding much greater. Ina ny event, tomorrow will be an
active and busy day.

Otherwise, rain chances will continue to be elevated this coming
week as a more favorable flow pattern develops with the upper high
becoming centered over the Four Corners region. Daytime temperatures
will remain near seasonable readings after today.

&&

.AVIATION...Valid through 08/00Z.
SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing diminishing
after midnight MST. SCTD SHRA/TSRA primarily between 06/23Z and
07/05Z. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along
with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind generally less than 12 kts, favoring a NWLY/NLY direction
during the afternoon hours and variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 6, 6:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 6, 7:21 PM MSTDust Storm AdvisoryTWCCochise, Pima, Santa Cruz39 min
Aug 6, 7:46 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 6, 7:50 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz40 min
Aug 6, 8:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 6, 8:30 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 6, 8:41 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Aug 6, 9:09 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 6, 9:34 PM MSTDust Storm AdvisoryTWCPima, Pinal56 min
Aug 6, 10:25 PM MSTDust Storm AdvisoryTWCPima, Pinal65 min
Aug 6, 10:43 PM MSTDust Storm WarningTWCPima, Pinal62 min
Aug 7, 2:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal21 hr
Aug 7, 8:05 AM MSTFlood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz16 hr
Aug 7, 1:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 7, 1:49 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 7, 2:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 3:51 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 7, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Aug 7, 4:49 PM MSTSpecial Weather StatementTWCCochise41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.